Colorado, 2011Winter Weather in Colorado, January 9 to 10, 2011
January 9 to 10, 2011 · NWS BOU · 8 events in 8 counties and zones
A winter storm produced moderate to heavy snowfall in and near the Front Range Foothills and Palmer Divide. 5 inches near Louisville and at Denver International Airport.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced moderate to heavy snowfall in and near the Front Range Foothills and Palmer Divide. Storm totals included: 13 inches, 3 miles south of Golden; 11.5 inches near Eldorado Springs; 10.5 inches, 2 miles southwest of Boulder; 10 inches, 3 miles west-southwest of Roxborough State Park; 9 inches at Genessee, 8.5 inches at Arvada, 4 miles south-southeast of Bennett and Greenwood Village; 8 inches, 8 miles south of Elizabeth; 7.5 inches at Karval, 7 inches at Commerce City and 6.5 inches near Louisville and at Denver International Airport. Lesser amounts of 3 to 6 inches were reported elsewhere. Gusty winds from 15 to 25 mph produced snow drifts up to 2 feet deep along the Palmer Divide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 9, 4:00 AM MST, 2 hours earlier.
Area forecast discussion, Jan 9, 4:00 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MST SUN JAN 9 2011
.SHORT TERM...LOTS OF PESKY DETAILS IN THIS FORECAST AND MODELS
CONTINUE TO GIVE US DIFFERENT ANSWERS. WHEN YOU AVERAGE IT ALL OUT
TO A STORM TOTAL SNOWFALL THE PICTURE IS A BIT BETTER. MOST RECENT
MODEL RUNS ARE STILL CLOSE TO OUR FORECAST.
LEAD SHORTWAVE HAS PRODUCED SOME LIGHT PRECIPITATION...A MIX OF
LIGHT SNOW AND FREEZING RAIN ON THE PLAINS. THERE WAS SOME NICE
BANDING OVER NORTHWESTERN COLORADO BUT THIS FELL APART...APPEARS THE
UPPER SUPPORT MAY HAVE OUTRUN THE LOWER LEVEL FEATURES A BIT. THIS
WILL SHIFT EAST ACROSS THE PLAINS THIS MORNING...WHILE ANOTHER AREA
OF ENHANCING CLOUDS WILL MOVE ACROSS LATER THIS MORNING. AT THE SAME
TIME...NORTH WINDS WILL BE INCREASING BRINGING COLDER AIR AND
INCREASING CONVERGENCE. HOWEVER...THE INCOMING AIR IS NOT QUITE
SATURATED AT FIRST...THERE IS COLDER SATURATED AIR FURTHER NORTH
THAT WILL ARRIVE THIS AFTERNOON. SO...REALLY HARD TO PIN DOWN THE
DETAILS TODAY AS LIFT/CONVERGENCE/MOISTURE ALL COME AND GO AT
DIFFERENT TIMES. THINK THAT ONCE THE COLD AIR COMES IN AROUND
SUNRISE IT SHOULD SNOW MOST OF THE DAY...BUT MAY BE STARTING AND
STOPPING AND MOSTLY LIGHT. BETTER CHANCE FOR STEADIER MODERATE SNOW
LATER THIS AFTERNOON AS THE COLD SATURATED AIR DEEPENS.
06Z NAM THROWS US FOR A LOOP WITH A SLOWER/FURTHER SOUTH SOLUTION
FOR THE WAVE DEVELOPING ON THE BACK PART OF THE TROUGH. IT TAKES THE
HEAVIER SNOW WITH THAT RIPPLE ACROSS SOUTHEASTERN COLORADO WITH ONLY
LIGHT SNOW OVER OUR AREA TONIGHT. STILL...IT HAS 5 INCHES AT DIA AND
10 INCHES IN BOULDER FOR A TOTAL...BUT MUCH OF THAT THIS MORNING
WHICH LOOKS QUESTIONABLE. ALL IN ALL...THE CURRENT FORECAST IS A
RESONABLE ESTIMATE BUT I AM LESS WORRIED ABOUT HIGHER AMOUNTS AS THE
LATEST TRENDS POINT MORE TOWARD THE LOWER TO MIDDLE END OF THE RANGE
WE HAVE OUT.
I DID PUT OUT AN ADVISORY FOR THE HIGHER MOUNTAINS EARLIER AS RABBIT
EARS/CAMERON PASSES HAD A GOOD ROUND OF SNOW DURING THE MIDDLE OF
THE NIGHT. LOOKS LIKE THOSE AREAS MAY DO WELL WITH THIS SECOND ROUND
THIS MORNING AS WELL. I WILL ADJUST THE TIMING OF THE END OF THE
ADVISORY TO 18Z MONDAY AS THEY SHOULD BE CLEARING OUT...THAT MAY
STILL BE TOO SLOW.
.LONG TERM...ON MONDAY...A STRONG NORTHWESTERLY FLOW ALOFT WILL BE
OVER COLORADO...AS A 150KT UPPER LEVEL JET OVER THE FOUR CORNERS
REGION AT 12Z LIFTS TO THE NORTHEAST. THE MDLS INDICATE WEAKENING
UPWARD QG VERTICAL VELOCITIES MONDAY MORNING AS THE UPPER TROF AXIS
OVER CO SHIFTS TO THE EAST AND INCREASING SUBSIDENCE DEVELOPS. THE
MDLS INDICATED SNOWFALL WILL GENERALLY LIGHT MONDAY AND FOCUSED ON
THE SOUTHERN HALF OF THE CWFA AS NE WINDS BECOME MORE NORTHERLY.
MOST OF THE SNOWFALL IS PROGGED TO OCCUR IN THE MORNING. ADDITIONAL
ACCUMULATIONS GENERALLY IN THE 1-3 INCH RANGE. LOCALLY HEAVIER
BANDS PSBL IN THE VICINITY OF THE UPPER JET...BUT THIS NOT REALLY
REFLECTED IN THE MDL DATA AT THIS TIME. WL CONTINUE WITH THE WINTER
WEATHER ADVISORY THROUGH THE DAY...BUT THE CONDITIONS WILL LIKELY
IMPROVE AFTER 18Z MONDAY. MONDAY NIGHT AND TUESDAY...A DRIER
NORTHWESTERLY FLOW ALOFT WILL BE OVER COLORADO AS THE UPPER TROF
MOVES INTO THE NORTHERN GREAT PLAINS/UPPER MIDWEST. SUNNY BUT VERY
COLD TUESDAY ALTHO THE MDL GUIDANCE IS NOT AS COLD AS SOME OF THE
PRVS RUNS SUGGESTED. 700 MB TEMPERATURES ON TUESDAY STILL IN THE
-18 TO -20C RANGE. WL ADJUST THE HIGH TEMPERATURES TO THE TEENS
TUESDAY FOR DENVER VS SINGLE DIGITS WHICH IS STILL COLDER THAN
GUIDANCE TEMPERATURES. NOT MUCH HAS CHANGED FOR THE REMAINDER OF THE
FCST. TEMPERATURES WILL MODERATE BACK INTO THE 20S FOR WEDNESDAY...
THAN MORE SEASONAL READINGS ARE PROGGED FOR THE LATER IN THE WEEK.
FLOW ALOFT NW TO WLY WITH A LEE TROF PROGGED TO FORM OVER ERN CO
THURSDAY INTO FRIDAY. BREEZY AT TIMES IN AND NEAR THE
FOOTHILLS.
&&
.AVIATION...IFR CONDITIONS WILL PREVAIL THROUGH TONIGHT THOUGH THERE
WILL LIKELY BE WINDOWS OF SLIGHTLY HIGHER CONDITIONS DURING BREAKS
IN THE SNOW. ALSO PERIODS OF LIFR...MAINLY EARLY THIS MORNING DUE TO
LOW CEILINGS AND AGAIN THIS EVENING DUE TO HEAVIER SNOW. SNOWFALL
INTENSITY WILL FLUCTUATE AND IS BE DIFFICULT TO TIME...BUT THE MAIN
THREAT OF HEAVY SNOW IS THIS EVENING. THE SNOW WILL DIMINISH LATER
TONIGHT AND END MONDAY MORNING. STORM TOTAL IN THE 4 TO 8 INCH RANGE
AT KDEN...WITH KAPA/KBJC CLOSER TO THE HIGHER END OF THAT RANGE. NOT
MUCH WIND SO ONLY MINOR DRIFTING IS EXPECTED.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY THROUGH
6 PM MONDAY FOR THE PLAINS...ZONES 38>51.
WINTER WEATHER ADVISORY THROUGH 11 AM MONDAY FOR THE HIGH
MOUNTAINS AND FOOTHILLS...ZONES 31..33..34>36.
&&
GIMMESTAD/COOPERHazardous weather outlook, Jan 8, 11:01 AM MST, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MST SAT JAN 08 2011
COZ030>051-091300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MST SAT JAN 08 2011
...WINTER STORM WATCH FOR THE FRONT RANGE FOOTHILLS AND NORTHEAST
PLAINS SUNDAY AFTERNOON THROUGH MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SUNNY SKIES AND MILD CONDITIONS TODAY WILL BE GIVING WAY TO
INCREASING CLOUDS AND COOLING TEMPERATURES TONIGHT AS A WINTER STORM
APPROACHES THE STATE FROM THE NORTH. AS MOISTURE INCREASES OVER
THE STATE TONIGHT...SNOW IS EXPECTED TO DEVELOP OVER THE MOUNTAINS
DURING THE EVENING HOURS. AFTER MIDNIGHT...LIGHT SNOW IS EXPECTED
TO MOVE ONTO THE NORTHEAST COLORADO PLAINS. SNOW ACCUMULATIONS OF 2
TO 3 INCHES WILL BE POSSIBLE IN THE MOUNTAINS WHILE THE PLAINS
RECEIVE AN INCH OR TWO OF SNOW BY SUNRISE. WINDS ON THE PLAINS WILL
BE SWITCHING TO NORTHERLY TONIGHT AS COLD AIR BEGINS MOVING INTO THE
STATE. OVERNIGHT LOWS ARE EXPECTED TO BE IN THE UPPER TEENS AND
LOWER 20S ACROSS THE PLAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOW WILL BECOME MORE WIDESPREAD SUNDAY MORNING IN ADVANCE OF
THE UPPER LEVEL STORM SYSTEM. THE SNOW MAY BE HEAVY AT TIMES SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT AS A COLD FRONT MOVES ACROSS THE
PLAINS AROUND MIDDAY AND UPSLOPE FLOW DEEPENS AND WINDS INCREASE TO
15 TO 25 MPH DURING THE AFTERNOON. THE SNOW WILL DIMINISH BY MONDAY
AFTERNOON WITH STORM TOTALS OF 5 TO 10 INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE...ESPECIALLY OVER THE FOOTHILLS AND PALMER
DIVIDE.
IT WILL BE MUCH COLDER MONDAY NIGHT INTO TUESDAY WITH DECREASING
CLOUDS AND AN ARCTIC AIRMASS IN PLACE. TEMPERATURES WILL BE BELOW
ZERO ACROSS MUCH OF THE REGION TUESDAY MORNING....WITH HIGH
TEMPERATURES STRUGGLING TO GET OUT OF THE SINGLE DIGITS TUESDAY
AFTERNOON. TEMPERATURES WILL START TO RECOVER ON WEDNESDAY WITH
HIGH TEMPERATURES RISING BACK INTO THE 20S...THEN CLIMBING BACK INTO
THE 40S ON THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DANKERS/SWE
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 9, 6:00 AM MST to January 10, 5:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- January 9, 6:00 AM MST to January 10, 5:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- January 9, 6:00 AM MST to January 10, 5:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- January 9, 6:00 AM MST to January 10, 5:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- January 9, 6:00 AM MST to January 10, 5:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Winter Weather, C & E Adams & Arapahoe Counties
- When
- January 9, 6:00 AM MST to January 10, 5:00 AM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- January 9, 6:00 AM MST to January 10, 5:00 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Winter Weather, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- January 9, 6:00 AM MST to January 10, 5:00 AM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Heavy Snow in Texas, January 9, 20111 death · $970,000 · 8 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280105, 280106, 280107, 280109, 280111, 280112, 280113, 280115.